Kansas, 2008

Tornado and Hail in Kansas, June 18, 2008

June 18, 2008 · NWS DDC · 22 events in 13 counties and zones

Thunderstorms developed along an old outflow boundary and organized into an MCS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along an old outflow boundary and organized into an MCS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 18, 2:33 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 18, 2:33 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CDT WED JUN 18 2008

.DISCUSSION...

DAYS 1-2...
BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION
DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS
AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN
20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND
CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A
LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS
AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER
00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS
CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN
A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO
EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP
WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN
ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA
OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE
NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT
EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK
WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN
HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG
WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT.

BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM
SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR
WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK
LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE
MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW
POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR
NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN
ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON
THURSDAY AFTERNOON.

DAYS 3-7...
WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES
WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR
THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS.

THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY
AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM
MAKING IT THIS FAR EAST.

WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP
BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE
POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES.

A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS
BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD
AHEAD OF THIS TROUGH.

TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH
WEDNESDAY.

&&

.AVIATION...
A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE
AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE
FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN
BE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  83  64  88 /  70  40  50  20
GCK  64  83  62  87 /  70  40  40  10
EHA  64  88  63  88 /  30  30  40  20
LBL  66  87  63  89 /  40  30  40  20
HYS  64  83  61  85 /  70  40  40  20
P28  67  86  66  85 /  70  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/24/24
Hazardous weather outlook, Jun 18, 11:39 AM CST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 PM CDT WED JUN 18 2008

KSZ030-031-043>046-061>066-074>081-084>090-191745-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF
NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE
STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL
AND STRONG WINDS.

DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL
INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG
TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS
MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL
KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60
MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH
PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN
KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL
DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18/24

The radar

The Goodland radar (KGLD), 132 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

13 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Kearny

When
June 18, 3:52 PM CST
Where
Kearny County, 20.04 mi NW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -101.490

Hail, Kearny

When
June 18, 4:34 PM CST
Where
Kearny County, 8.17 mi NNW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
38.070, -101.330

Hail, Lane

When
June 18, 5:30 PM CST
Where
Lane County, 3.62 mi SSW of Amy
Measured
0.88 in hail
Reported by
Public
Coordinates
38.430, -100.620

Hail, Kearny

When
June 18, 5:30 PM CST
Where
Kearny County, 10.23 mi NNW of Lakin White Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -101.340

There was also 4.25 inches of rain that flooded fields.

Hail, Lane

When
June 18, 5:35 PM CST
Where
Lane County, 3.04 mi WSW of Dighton Arpt
Measured
1 in hail
Reported by
Public
Coordinates
38.460, -100.530

Hail, Hamilton

When
June 18, 5:00 PM MST
Where
Hamilton County, 3.01 mi SE of Mayline
Measured
1.25 in hail
Reported by
Public
Coordinates
37.940, -101.630

Hail, Gray

When
June 18, 6:16 PM CST
Where
Gray County, 1.38 mi N of Copeland
Measured
1 in hail
Reported by
Public
Coordinates
37.550, -100.630

Hail, Seward

When
June 18, 6:25 PM CST
Where
Seward County, 3.02 mi SW of Kismet
Measured
1.75 in hail
Reported by
Public
Coordinates
37.170, -100.740

Thunderstorm Wind, Gray

When
June 18, 6:35 PM CST
Where
Gray County, Copeland
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.530, -100.630

Considerable blowing dust was reported.

Hail, Grant

When
June 18, 6:36 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.580, -101.360

Hail, Meade

When
June 18, 6:48 PM CST
Where
Meade County, 7.1 mi NNW of Collano
Measured
0.75 in hail
Reported by
Public
Coordinates
37.400, -100.530

Thunderstorm Wind, Ford

When
June 18, 6:55 PM CST
Where
Ford County, 13.44 mi WNW of Bloom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.520, -100.140

Thunderstorm Wind, Meade

When
June 18, 6:55 PM CST
Where
Meade County, 2.76 mi S of Collano
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -100.500

Thunderstorm Wind, Ford

When
June 18, 6:59 PM CST
Where
Ford County, 13.44 mi WNW of Bloom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.520, -100.140

Hail, Stanton

When
June 18, 7:02 PM CST
Where
Stanton County, 10.38 mi S of Big Bow
Measured
1 in hail
Reported by
Public
Coordinates
37.420, -101.560

Thunderstorm Wind, Trego

When
June 18, 7:02 PM CST
Where
Trego County, 4.3 mi ENE of Cedar Bluff Res
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
38.810, -99.730

Thunderstorm Wind, Morton

When
June 18, 7:10 PM CST
Where
Morton County, 3.9 mi NE of Rolla
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.160, -101.580

Shingles were torn off roofs and tree limbs were broken.

Hail, Ness

When
June 18, 7:25 PM CST
Where
Ness County, 2.79 mi ENE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -100.000

Thunderstorm Wind, Stevens

When
June 18, 7:25 PM CST
Where
Stevens County, 2.14 mi NNE of Feterita
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.180, -101.470

Tornado, Meade

When
June 18, 7:33 PM CST to 7:35 PM CST
Where
Meade County, 4.81 mi NW of Collano to 3.48 mi NNW of Collano
Rating
EF1
Path length
1.37 mi
Path width
75 yd
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
37.358, -100.549

This tornado destroyed a pivot irrigation sprinkler and threw oil drums around as it moved southeast.

Thunderstorm Wind, Ness

When
June 18, 7:44 PM CST
Where
Ness County, 0.88 mi SW of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.440, -99.910

Hail, Stevens

When
June 18, 7:45 PM CST
Where
Stevens County, 2.65 mi SW of Feterita
Measured
1 in hail
Reported by
Public
Coordinates
37.120, -101.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119693, 119694, 119695, 119704, 119696, 119697, 119699, 119700, 119711, 119701, 119702, 119712, 119713, 119714, 119706, 119716, 119710, 119705, 119715, 120197, 119717, 119708.